Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 147, NWS Cleveland, OH

July 21, 2005Sandusky County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2005, 2:43 AM EDT for Sandusky County, Seneca County, Ohio. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 2:43 AM EDT (06:43 UTC)
Expired
Jul 21, 2005, 3:45 AM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 109 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:00 AM EDTTSTM WND DMG5 Sw Fremont, OHFEW LARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 210643
SVRCLE
OHC143-147-210745-
/O.NEW.KCLE.SV.W.0147.050721T0643Z-050721T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
243 AM EDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANDUSKY COUNTY IN NORTHWEST OHIO
  SENECA COUNTY IN NORTHWEST OHIO

* UNTIL 345 AM EDT

* AT 239 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 58 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM WOODVILLE TO 7 MILES SOUTHWEST OF NEW RIEGEL...AND MOVING EAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GIBSONBURG...
  TIFFIN...
  FREMONT...
  GREEN SPRINGS...
  BLOOMVILLE...
  CLYDE...
  BELLEVUE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4150 8340 4149 8334 4145 8333 4146 8299
      4142 8293 4142 8285 4100 8283 4099 8341

$$

MRD
2 follow-up statements
000 
WWUS51 KCLE 210712
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
311 AM EDT THU JUL 21 2005

OHC143-147-210745-
/O.CON.KCLE.SV.W.0147.000000T0000Z-050721T0745Z/
SENECA OH-SANDUSKY OH-
311 AM EDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 AM EDT FOR 
SANDUSKY AND SENECA COUNTIES...

AT 309 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 58 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF CLYDE TO 6 MILES SOUTH OF
BLOOMVILLE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ATTICA...
  BELLEVUE...
  CLYDE...

LAT...LON 4150 8340 4149 8334 4145 8333 4146 8299
      4142 8293 4142 8285 4100 8283 4099 8341

$$

MRD
000 
WWUS51 KCLE 210745
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
345 AM EDT THU JUL 21 2005

OHC143-147-210755-
/O.EXP.KCLE.SV.W.0147.000000T0000Z-050721T0745Z/
SENECA OH-SANDUSKY OH-
345 AM EDT THU JUL 21 2005


...THE SEVERE THUNDERSTORM WARNING FOR SANDUSKY AND SENECA COUNTIES 
HAS EXPIRED...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA. HOWEVER...THUNDERSTORMS WILL CONTINUE THROUGH 430 AM.

LAT...LON 4150 8340 4149 8334 4145 8333 4146 8299
      4142 8293 4142 8285 4100 8283 4099 8341

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:21 AM EDT, 22 minutes earlier.

Area forecast discussion, Jul 21, 2:21 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
221 AM EDT THU JUL 21 2005

.SHORT TERM (TODAY THRU SATURDAY)...
CONVECTIVE COMPLEX SLOWLY TRACKING EAST SOUTHEAST ACROSS THE AREA.
IT SHOULD TAKE A GOOD PORTION OF THE NIGHT TO CLEAR THE AREA OR
DISSIPATE ALL TOGETHER. THIS COMPLEX IS IN RESPONSE TO 500 MB
SHORTWAVE MOVING EAST ACROSS THE AREA AS WELL.

THE PROBLEM FOR THE DAY IS HOW LONG WILL IT TAKE TO CLEAR THIS
PRECIPITATION OUT OF THE AREA.  AS AVIATION FORECASTER MENTIONED
BELOW...BUBBLE HIGH IN THE WAKE OF THIS COMPLEX WILL MAINTAIN ITSELF
THROUGH THE MORNING TO SUPPRESS CONVECTION.  IT APPEARS THOUGH WITH
SWATH OF MOISTURE WE COULD QUICKLY DESTABILIZE IN THE AFTERNOON FROM
DAY TIME HEATING CAUSING ISOLATED CONVECTION TO DEVELOP.  A LIGHT
NORTH WIND WILL DEVELOP OFF LAKE ERIE AND THIS WILL HAVE A
STABILIZING EFFECT ON THE LAKE SHORE AREAS.  SO CONVECTION SHOULD BE
CONFINED TO AREAS AWAY FROM THE LAKE THIS AFTERNOON.  HOWEVER...I
WILL STILL KEEP A MENTION FOR A CHANCE ALONG THE LAKE AS WELL.

TONIGHT WILL SEE ANOTHER ONGOING PROBLEM BRUSH THE AREA.  ANOTHER
SHORTWAVE UP OVER SOUTH DAKOTA WILL MOVE SLOWLY SOUTHEAST TO WESTERN
OHIO. WATER VAPOR IMAGERY AND NAM AND GFS MODELS ALL SHOW THIS
SHORTWAVE OCCURRING AT THE MOMENT WITH A CLUSTER OF CONVECTION
ASSOCIATED WITH IT.  I AM EXPECTING THIS FEATURE TO AFFECT THE
WESTERN AREAS OF THE FORECAST AREA BY FRIDAY MORNING.  WEAK
SHORTWAVES WILL ALSO MOVE ACROSS THE REST OF THE AREA FRIDAY
MORNING...HENCE WILL GIVE AREA A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS.

HIGH PRESSURE SYSTEM BUILDS SOUTH ACROSS THE AREA BY LATE AFTERNOON
FRIDAY ENDING THREAT OF THUNDERSTORMS SETTING UP FOR A QUIET NIGHT
FRIDAY NIGHT INTO SATURDAY.  STRONG WARM AIR ADVECTION EXPECTED
SATURDAY IN THE WAKE OF THE SURFACE HIGH AND IN ADVANCE OF NEXT
STORM SYSTEM MOVING NORTHEAST INTO THE WESTERN GREAT LAKES. THE
CHANNELLING EFFECT OF THESE TWO SYSTEMS WILL CAUSE TEMPERATURES AND
DEW POINTS TO INCREASE MAKING FOR ANOTHER COUPLE MUGGY DAYS WITH
TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER TO MIDDLE 70S.

ONLY REAL MAJOR CHANGE TO THE FORECAST WILL BE THIS MORNING IN
TRYING TO TIME PRECIPITATION AS IT MOVES ACROSS THE AREA.
OTHERWISE...MADE SOME MINOR TWEEKS TO TEMPERATURES TO BRING THEM
DOWN A TAD ON FRIDAY FOR HIGHS. TODAY SHOULD BE QUITE WARM WITH
HIGHS AROUND 90 CENTRAL TO LOWER 90S WEST AND UPPER 80S EAST. LOWS
GENERALLY IN THE 60S TO LOWER 70S EACH DAY.
&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
TIMING OF PCPN VERY TOUGH. MODELS GENERALLY AGREE WITH A FRONT FOR
TUE NIGHT. OTHER THAN THAT WITH THE AMS MOIST AND UNSTABLE THERE
WILL BE A THREAT OF PCPN. GUID OK. WITH PLENTY OF WARM TEMPS AT 850
MB WE HAVE TO WATCH HIGHS.
&&

.AVIATION(06Z-06Z)...
NEWLY DVLPD STORMS OVR NW OH/N IND WILL REDEVLOP TO THE SOUTH AND
WEST HOWEVER THE MEAN FLOW WILL DRAG OUT SOME OF THE ACTIVITY
EASTWARD SO WL FCST TEMPO TSRA FOR 2-3 HOURS ALL BUT ERIE EARLY THIS
MORN. MODELS FCST BUBBLE SFC HIGH TO DVLP IN WAKE OF THE STORMS OVR
LWR LAKES AND WL TAKE A CHC AND KEEP TAFS DRY DURING THE DAY THUR. A
LITTLE DAYBREAK FOG AND HZE LIKELY AND THERE IS A CHANCE FOR A
COUPLE OF HOURS OF BKN MVFR CU DEVELOPING DURING THE MORNING BUT
WILL KEEP MVFR CLOUDS SCT AT THIS TIME.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...LOMBARDY
LONG TERM...KIELTYKA
AVIATION...KOSARIK
Hazardous weather outlook, Jul 20, 6:07 AM EDT, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
607 AM EDT WED JUL 20 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211006-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
607 AM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:36 AM EDTSpecial Marine WarningCLE84 min
Jul 21, 3:09 AM EDTSevere Thunderstorm WarningCLEHuron63 min
Jul 21, 3:28 AM EDTSevere Thunderstorm WarningCLERichland62 min
Jul 21, 3:48 AM EDTSevere Thunderstorm WarningCLEAshland57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.